Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Green Bay, WI

May 17, 2017Langlade County, Menominee County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2017, 3:49 PM CDT for Langlade County, Menominee County, Shawano County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 3:49 PM CDT (20:49 UTC)
Expired
May 17, 2017, 4:30 PM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Langlade County, WI, Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 93 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS53 KGRB 172049
SVRGRB
WIC067-078-115-172130-
/O.NEW.KGRB.SV.W.0031.170517T2049Z-170517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
349 PM CDT WED MAY 17 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Menominee County in northeastern Wisconsin...
  Southeastern Langlade County in north central Wisconsin...
  Western Shawano County in northeastern Wisconsin...

* Until 430 PM CDT.

* At 348 PM CDT, a severe thunderstorm was located near Wittenberg,
  or 18 miles south of Antigo, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Antigo, Wittenberg, White Lake, Neopit, Langlade, Polar,
  Birnamwood, Tigerton, Mattoon and Bowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central,
north central and northeastern Wisconsin.

LAT...LON 4479 8923 4509 8922 4527 8904 4518 8865
      4470 8909
TIME...MOT...LOC 2048Z 220DEG 34KT 4489 8915 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AK
3 follow-up statements
966 
WWUS53 KGRB 172105
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
405 PM CDT WED MAY 17 2017

WIC067-078-115-172130-
/O.CON.KGRB.SV.W.0031.000000T0000Z-170517T2130Z/
Menominee WI-Langlade WI-Shawano WI-
405 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN MENOMINEE...SOUTHEASTERN LANGLADE AND WESTERN
SHAWANO COUNTIES...

At 404 PM CDT, a severe thunderstorm was located 8 miles west of
Neopit, or 14 miles southeast of Antigo, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
White Lake, Neopit, Langlade, Polar, Birnamwood, Tigerton, Mattoon 
and Bowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
and northeastern Wisconsin.

LAT...LON 4485 8922 4508 8918 4527 8904 4518 8865
      4474 8905
TIME...MOT...LOC 2104Z 227DEG 33KT 4498 8898 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AK
577 
WWUS53 KGRB 172118
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
418 PM CDT WED MAY 17 2017

WIC067-078-115-172130-
/O.CON.KGRB.SV.W.0031.000000T0000Z-170517T2130Z/
Menominee WI-Langlade WI-Shawano WI-
418 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN MENOMINEE...SOUTHEASTERN LANGLADE AND WESTERN
SHAWANO COUNTIES...

At 417 PM CDT, a severe thunderstorm was located near Neopit, or 17
miles east of Antigo, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
White Lake, Neopit, Langlade, Polar, Mattoon, Bowler, Elton, Phlox,
Upper Bass Lake and Zoar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
and northeastern Wisconsin.

LAT...LON 4502 8916 4507 8911 4525 8896 4518 8865
      4485 8895
TIME...MOT...LOC 2117Z 230DEG 35KT 4505 8882 

HAIL...1.00IN
WIND...60MPH
 
$$

AK
072 
WWUS53 KGRB 172126
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
426 PM CDT WED MAY 17 2017

WIC067-078-115-172136-
/O.EXP.KGRB.SV.W.0031.000000T0000Z-170517T2130Z/
Menominee WI-Langlade WI-Shawano WI-
426 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MENOMINEE...
SOUTHEASTERN LANGLADE AND WESTERN SHAWANO COUNTIES WILL EXPIRE AT 430
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail is still possible with this thunderstorm.

A tornado watch remains in effect until 1100 PM CDT for north central
and northeastern Wisconsin.

LAT...LON 4502 8916 4507 8911 4525 8896 4518 8865
      4485 8895
TIME...MOT...LOC 2126Z 220DEG 34KT 4510 8876 

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:42 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 17, 2:42 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
242 PM CDT Wed May 17 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 242 PM CDT Wed May 17 2017

A low pressure system, clearly seen spinning across the Missouri
Valley, will continue moving northeast towards northern Wisconsin
this afternoon and is forecast to be over the forecast area late
tonight and early Thursday morning. As this system tracks towards
the area instability will increase precipitously this afternoon
and this evening with forecast MUCAPEs of 2000 to 2500 J/kg. An
18Z KGRB RAOB sounding already shows 1100 J/kg of SBCAPE, which is
expected to rise as surface temperatures rise to around 80 this
afternoon. In addition to the instability 0-6 km bulk shear values
are expected to increase to around 50 knots. This setup points to
an increased severe weather potential for northeast Wisconsin, as
noted by the Slight Risk from the SPC convective outlook. The main
severe weather threat appears to be winds, as noted by the strong
50+ knots of wind starting as low as 8800 ft in the 18Z KGRB RAOB,
and 70 knots noted just above 20k ft agl. In addition to damaging
winds, large hail is possible with a fat CAPE profile in the hail
growth zone as well as tornadoes given the low level shear noted
in the low levels of the RAOB sounding. Models are indicating a
very long night in store for the forecast area as several rounds
of strong to severe storms track through the forecast area through
the overnight hours. Preliminary thoughts are there could be 3
rounds, however there could be more or less based on how the low
progresses towards the area tonight and how long the instability
can remain in place after sunset.

In addition to severe weather, flooding will be a concern across
north-central Wisconsin where several rounds of showers and
thunderstorms have already passed through yesterday night. However
the fast winds noted in the sounding will lead to fast moving
storms during this period, keeping the chances for training over
any given area rather low. Therefore will hold off on any flood
watches for this area at this time.

The storms will exit the area late tonight and Thursday morning as
the low moves through the area and a cold front brings a cooler,
more stable airmass to the region. Temperatures Thursday afternoon
are expected to fall behind the cold front despite being the
middle of May, a rare event for this time of year.

.LONG TERM...Thursday Night Through Wednesday
Issued at 242 PM CDT Wed May 17 2017

Very cool conditions expected at the beginning of the period, then
temperatures will modify early next week but will remain below
normal for the latter half of May. Winds will gradually diminish
later Thursday with a frost or freeze expected north and west of
the Fox Valley. Conditions across the Fox Valley and lakeshore a
little more tricky as winds stay up even late at night. This will
more than likely limit the frost potential and keep temperatures
from 35 to 39 degrees. Highs on Friday will be very cool with
readings only reaching the middle to upper 50s. For Friday night,
clouds will be on the increase with chances of rain after
midnight.

Rain is expected on Saturday into Saturday night as the next
system moves across the region. The next chance of rain will be
next Tuesday and Wednesday. Below normal temperatures are expected
for much of the period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1223 PM CDT Wed May 17 2017

Several rounds of showers and thunderstorms will impact the TAF
sites during the TAF period. The best chance for thunderstorms
will be this afternoon and early this evening, with lower chances
later tonight into Thursday morning. CIGS have settled between low
VFR and MVFR this afternoon, with bases basically between 2500 and
3500 ft. Conditions will drop with showers and thunderstorms to a
solid MVFR/IFR deck, with lower conditions possible with heavier
rain activity. A cold front will move through Thursday morning,
bringing additional showers and low clouds. Conditions are not
expected to improve appreciably until Thursday afternoon when the
main low tracks east.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Eckberg
AVIATION.......Kurimski
Hazardous weather outlook, May 17, 2:08 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
208 PM CDT Wed May 17 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
208 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a slight risk of severe thunderstorms across nearly all
of the forecast area. Large hail, damaging winds, and a few
tornadoes are possible. The afternoon and early evening hours have
the greatest potential for severe storms.

The thunderstorms will also produce heavy rain, especially across
far northern Wisconsin where local flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A frost or freeze is likely north and west of the Fox Valley
Thursday night. Patchy frost is also possible across the Fox
Valley as well, but will depend if winds diminish late Thursday
night.

Thunderstorms are possible Saturday night but it is too early to
determine the severe weather threat at this time. There is also
the potential for heavy rain Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and tonight.

LMZ521-522-541>543-181915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
208 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This afternoon and Tonight

Increasing south winds and building waves will lead to hazardous
conditions in the Lake Michigan waters. There is a also a chance
of severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

An abrupt wind shift from south to north will take place Thursday
during the morning or midday hours. Winds could gust to gale
force for a few hours from the north after the wind shift.

There is a chance for thunderstorms Saturday night. Winds and
waves hazardous to small craft are possible on Thursday.

Kurimski/Eckberg

In the hours before

Local storm report, May 17, 2:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     MERRILL                 45.18N 89.68W
05/17/2017  M43 MPH          LINCOLN            WI   AWOS

&&
Local storm report, May 17, 2:57 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
257 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND GST     WAUSAU                  44.96N 89.63W
05/17/2017  M35 MPH          MARATHON           WI   ASOS

            DOWNTOWN AIRPORT.

&&
Local storm report, May 17, 3:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     TOMAHAWK                45.46N 89.73W
05/17/2017  M40 MPH          LINCOLN            WI   AWOS

&&

SAC
Special weather statement, May 17, 3:17 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
317 PM CDT WED MAY 17 2017

WIZ035-036-172115-
Wood WI-Portage WI-
317 PM CDT WED MAY 17 2017

...STRONG THUNDERSTORM HEADED INTO SOUTHEASTERN WOOD AND PORTAGE
COUNTIES...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Rome, or 12 miles northwest of Friendship, moving northeast at 50
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Additional strong to severe thunderstorms will be possible late this
afternoon into the evening hours across central Wisconsin.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Whiting, Lake Wazeecha, Plover,
Stockton, Nekoosa, Port Edwards, Biron and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch is now in effect until 1100 PM CDT for central
Wisconsin.

LAT...LON 4468 8978 4468 8923 4425 8961 4425 9003
TIME...MOT...LOC 2015Z 217DEG 42KT 4414 8993

AK
Local storm report, May 17, 3:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
324 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     RHINELANDER             45.63N 89.41W
05/17/2017  M59 MPH          ONEIDA             WI   ASOS

&&

SAC
Special weather statement, May 17, 3:43 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
343 PM CDT WED MAY 17 2017

WIZ019>021-030-031-172145-
Shawano WI-Langlade WI-Northern Oconto County WI-Marathon WI-
Menominee WI-
343 PM CDT WED MAY 17 2017

...STRONG THUNDERSTORM TO AFFECT EAST CENTRAL MARATHON...
NORTHWESTERN MENOMINEE...NORTHERN OCONTO...EASTERN LANGLADE AND
WESTERN SHAWANO COUNTIES UNTIL 445 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wittenberg, or 20 miles south of Antigo, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Antigo, Wittenberg, White Lake, Neopit, Langlade, Polar, Townsend,
Norrie, Birnamwood and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for central,
north central and northeastern Wisconsin.

LAT...LON 4538 8891 4538 8839 4470 8909 4491 8941
TIME...MOT...LOC 2041Z 217DEG 41KT 4485 8921

AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:09 PM CDTSevere Thunderstorm WarningGRBLincoln51 min
May 16, 7:15 PM CDTSevere Thunderstorm WarningGRBOneida75 min
May 16, 7:43 PM CDTTornado WarningGRBLincoln47 min
May 16, 8:22 PM CDTTornado WarningGRBLanglade, Lincoln38 min
May 16, 8:31 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Oneida44 min
May 16, 8:38 PM CDTSpecial Weather StatementGRBMarathon52 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon58 min
May 16, 9:43 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Shawano47 min
May 16, 11:48 PM CDTSpecial Weather StatementGRBPortage, Shawano, Waupaca42 min
May 17, 12:06 AM CDTSpecial Weather StatementGRBMenominee, Shawano, Waupaca39 min
May 17, 12:31 AM CDTSpecial Weather StatementGRBPortage, Wood44 min
May 17, 2:01 AM CDTSpecial Weather StatementGRBMarathon, Portage, Shawano, Waupaca, Waushara, Wood89 min
May 17, 3:02 AM CDTSpecial Weather StatementGRBWaupaca28 min
May 17, 1:20 PM CDTSpecial Weather StatementGRBMarathon, Wood55 min
May 17, 1:46 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood44 min
May 17, 2:05 PM CDTSpecial Weather StatementGRBWood40 min
May 17, 2:23 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon40 min
May 17, 2:44 PM CDTSpecial Weather StatementGRBMenominee, Portage61 min
May 17, 3:17 PM CDTSpecial Weather StatementGRBPortage58 min
May 17, 3:26 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oneida, Vilas49 min
May 17, 3:43 PM CDTSpecial Weather StatementGRBMenominee62 min
May 17, 4:00 PM CDTSevere Thunderstorm WarningGRBFlorence18 min
May 17, 4:10 PM CDTSevere Thunderstorm WarningGRBWinnebago20 min
May 17, 4:50 PM CDTSpecial Weather StatementGRBMarinette40 min
May 17, 5:10 PM CDTSpecial Weather StatementGRBMarinette50 min
May 17, 6:05 PM CDTSevere Thunderstorm WarningGRBWood55 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood67 min
May 17, 6:57 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.